Weight Loss
Moderators: spoiled_candy, Mollybygolly, coach_k, devilish_patsy, nycgirl


Steroid shot for sinus infection- safe or possible weight gain?


Quote  |  Reply

I have a severe sinus infection and I'm not responding to antibiotics. Its been six weeks of misery. I called my doctor's office and was told to come in because I might need a shot to "clear it up." I asked what kind and she said steroid. She didn't say the name or what type of steroid.

I worked hard to lose weight. I do not want to gain weight from a shot. I understand that the shot may just stimulate appetite...but I don't want that either. I'm not sure I have the willpower not to munch when I feel this bad.

I know its terrible to choose misery over weight gain...but I really do not want to deal with taking off pounds I've already taken off. 

Do you think one shot could cause weight gain?

7 Replies (last)

In one word, yes. Steroids can cause weight gain and may increase appetite. However, I get a steroid shot every few months because my glands swell up like crazy, and I personally have never experienced weight gain from the shot. It's unlikely that one dose (one shot) will do anything in terms of weight gain. I also use inhalers with steroids and I haven't had weight gain from those either. If they sinus infection isn't bothering you too much and you're really worried, pass it up, but six weeks and going is entirely too long, and if I were in your position, I would definitely take the shot. 

Hi-

I am a pharmacy student and while it is true that steroids like prednisone can cause you to gain weight, I highly doubt that this will happen from one dose.  Corticosteroids can cause weight gain because they increase the body's production of cortisol, a natural hormone that causes the body to increase abdominal fat.  Again, this really only happens when someone is on steroids for an extended period of time, which is why people often take steroids in decreasing doses, so the body does not get too used to the extra production of cortisol.  I definitely would not worry about any weight gain and I hope the steroid clears up the sinus infection!  Those are so annoying.

Thank you both for your input. I will take the shot and not worry about gaining weight. I guess I was just a little paranoid from the sinus brain fog. Thanks!

Definitly get the shot if you have not already. I had a severe sinus infection a couple years ago and did not want to treat it as I thought I could have it clear up eventually on its own.  Long story short - I woke up one morning with gunk in my eye - went to the Dr's office and discovered that the infection had spread though my glands to my eyes. worst part - i had to go to the Optomotrists for a check up (I had only been 4 months previously with 20/20 vision) and found that the infection has permenantly damaged my eyesight.  I am now borderline for needing glasses for driving Cry.

Get the shot - its not worth what could happen.

That is frightening, Bwonka. Until these last few weeks, I didn't realize how bad a sinus infection could be. Yours must have been absolute misery. 

I have an appointment at 3 and will take the shot.

Thanks to all of you for making me feel ok about it.

#6  
Quote  |  Reply

Well let me definately tell you that i have severe sinus that runs in family and it seems i have the worst. I have been to emergency three times for not being able to breath and chest pains. Well the doctor states that my sinus caused me to get acute bronchitis and let me just say i would not wish this upon my worst enemy. Not being able to breath regulary and not being able to sleep due to that is the worst feeling. it wakes you up out of your sleep in the middle of the little sleep you get. You feel like your going to die in the middle of your sleep. So i definately say get the shot and keep up with it regulary. Dont let it urn into something worse. We are actually luck that we have a doctor give us a shot because most wont. When i lived in Oregon the doctors there wouldnt give me the steroid shot. So i am definately grateful.

I had two massive injections or steroids in a7 day period, I was then put on prednisone to taper off of it because I had an allergic reaction to some medicine I was on.

I actually lost weight because the meds made me so jittery I spent more time moving and working out.

So, it CAN cause weight gain, but only if you allow yourself to over eat.

It can also cause water retention, so watch your sodium intake.

7 Replies
Advertisement
Advertisement